Drug overdoses are unfortunately more common than we may think. According to the Center of Disease Control and Prevention (CDC), there has been an increase of 137 percent of drug overdoses nationwide since 2000. Furthermore, there has been a 200 percent increase (since 2000) in overdose deaths involving opioids specifically (this includes pain relievers and heroin use). With such drastic numbers, it is important to find ways to prevent these overdoses from happening and to have a plan as to what to do when someone you love may be affected by one. As rates of overdose continue to climb, the chances of having to deal with one (or the aftermath of it) become increasingly likely.
What Causes An Overdose?
Any time that drugs are used, the user takes a significant gamble with their life. Many factors can play a role in leading up to an overdose, such as how much of the drug is injected, where the drug was purchased and what it might be laced with, potency levels, tolerance to the drug and the mental and emotional state of the user before use, to name just a few. An overdose can also occur at any point during an addict’s use period; some overdoses happen during the first time a drug is used. Overdoses mainly happen as a consequence of a large dose amount. The body responds to any drug or foreign substance by starting to shut down vital organs and processes in order to save energy to pump out the toxin that has entered into the body’s bloodstream. Large doses of heroin start to shut down and depress heart rate and breathing to the extent that a user cannot survive without medical intervention.
Physical Symptoms of A Heroin Overdose
In addition to the short term physical signs of heroin use, there are clear signs that could indicate a potential overdose including:
- Respiratory depression
- Blue-tinged lips and/or fingernails
- Weakened pulse
- Contracted pupils
- Extreme drowsiness
- Loss of consciousness
- Dry mouth,
- Low blood pressure
- Digestive troubles.
How Does Narcan Work?
As overdoses have become more common, the situation has become more complicated by the fact that individuals experiencing a drug overdose often do not receive medical help quickly. To address this complication, the U.S. Food and Drug Administration released a drug in 2014 called Naloxone, or Narcan, that counteracts overdoses and can be administered by anyone who becomes trained to do so. This means that the drug can be administered earlier because anyone can provide it to the overdosing individual while they await the arrival of an EMT. Narcan works as an opioid receptor antagonist that can eliminate symptoms of opioid intoxication to counteract an opioid overdose. In short, it basically binds to the opioid receptors and blocks the heroin from activating them.
Investing in Narcan Training
Naloxone can be used by non-medical personnel and has been found effective in saving lives. In 2015, Narcan was approved by the FDA in the form of a nasal spray that can be directly sprayed into the nostril of a user and helps to buy time until medical personnel can arrive. Investing in a training course and purchasing a kit to have on hand might be worth doing if you have a loved one who uses heroin. These training courses are open to anyone. Another helpful resource is located on the Substance Abuse and Mental Health Services Administration (SAMHSA) Opioid Overdose Prevention Toolkit web page that gives helpful information in order to help prevent opioid related overdoses. This kit provides material that is tailored to treatment providers, family members and even to individuals who are recovering from an opioid overdose.
Preventing Overdoses and Seeking Treatment
Heroin overdoses are devastating. Investing in the Narcan training, keeping some on hand, or just having a plan as what you should do if you find your loved one experiencing an overdose could be vital in saving their life. Seeking professional help to navigate through the aftermath of the heroin overdose and figuring out what the next steps should be are also important for helping prevent overdoses in the future. By being proactive, creating a plan, and seeking professional counsel, overdose numbers can hopefully start to decrease.
Living with an addiction can be all-consuming. Our treatment programs can help you get on the road to recovery. Call Genesis Recovery today at 619-797-7319 to talk to one of our knowledgeable and compassionate intake counselors.